Hail, Lake
- When
- June 4, 3:18 PM CST to 3:22 PM CST
- Where
- Lake County, Crown Pt
- Measured
- 0.88 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 41.417, -87.367
Thunderstorms developed along an outflow boundary in eastern Illinois during the afternoon of June 4th. These thunderstorms moved east into northwest Indiana producing damaging winds, hail and very heavy rainfall.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LOT wrote it up.
Thunderstorms developed along an outflow boundary in eastern Illinois during the afternoon of June 4th. These thunderstorms moved east into northwest Indiana producing damaging winds, hail and very heavy rainfall. Flooding was reported in northern Lake County. Crown Point measured 2.24 inches of rain and Schererville measured 2.03 inches.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Chicago, IL wrote its last area forecast discussion before the first event at Jun 4, 2:30 PM CST, 48 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL 330 PM CDT SAT JUN 4 2005 .DISCUSSION FOR AFTERNOON ZONES/GRIDS... ONLY CHGS TO GOING FCST GENLY WITHIN FIRST 36 HRS. GOING FCST STILL LOOKS ON TRACK. HAVE ADJUSTED PRECIP MENTION FOR TNGT TO CONFORM TO CURRENT SATLT TRENDS. MAIN FOCUS IS ON BOUNDARY LEFT BY DEPARTING CONVECTION ASSD WITH VORT TAIL THAT SWEPT THRU EARLIER THIS AFTN. THIS BOUNDARY RUNS FROM NEAR GARY...SWWD THRU SRN COOK AND WILL CTYS...THEN WWD INTO NRN LIVINGSTON CTY. AMS QUITE UNSTABLE ALG/S OF THIS LN WITH TEMPS NR 90 AND DEW POINTS IN UPR 60S. VIS SATLT IMAGERY IS SHOWING RPD CONVECTIVE GROWTH ALG THIS BOUNDARY SO WILL MENTION TSTMS GENLY ALG AND E OF I-55 FOR THIS EVENING. NEW TSTMS EXPECTED TO FOCUS FURTHER W TNGT AND MAY SNEAK INTO WRN FA TWD MORNING BEFORE WEAKENING DURG MID-LATE MRNG. NEXT ROUND OF GENL COVG TSTMS STILL EXPECTED SUN AFTN-EVENING AS AMS BCMS VERY UNSTABLE AGN AND NXT S/WV LIFTS NEWD THRU UPR MIDWEST. LATEST NAM RUN SHOWS THIS SYS AND ASSD CDFNT MOVG THRU FA A LTL LATER THAN PREVIOUSLY FCST SO WILL KEEP TSTM MENTION THRU SUN EVENING. LTL CHG TO EXTENDED DUE TO SVR WX IN AREA DURG GRID PREP TIME. NONETHELESS...OVERALL TREND STILL LOOKS ON TRACK. MERZLOCK && .AVIATION... FOR 18Z TAFS...IMMEDIATE CONCERN IS BAND OF INTENSE THUNDERSTORMS COMING THROUGH NORTH CENTRAL ILLINOIS. THESE SHOULD PASS RFD IN THE NEXT HOUR AND ORD...DPA..MDW AROUND 19-20Z...AND GYY AN HOUR LATER. STORMS CAPABLE OF WIND GUSTS AROUND 50 KTS AND BRIEF IFR CONDITIONS. THIS BAND OF CONVECTION DEVELOPING IN MODERATELY UNSTABLE AMS WITH MU CAPE 2000-2500 AND MID LEVEL TROF SWINGING NE THROUGH AREA. SOUTH WINDS WITH SOME GUSTINESS. AFTER STORMS PASS...THE THREAT OF ANY WX IS SLIM UNTIL SUNDAY. ENOF MIXING TONIGHT THAT FOG SHOULD NOT BE A PROBLEM. WILL PUT A FEW HOURS OF MVFR VISIBILITY WITH HAZE AROUND DAYBREAK. MORE THUNDERSTORMS POSSIBLE SUNDAY MORNING AS PLAINS AFTIVITY MAKES ITS WAY EAST OVERNIGHT...BUT DUE TO UNCERTAINTY WILL LEAVE OUT FOR NOW. && ALLSOPP .LOT...WATCHES/WARNINGS/ADVISORIES... .IL...NONE. .IN...NONE. .LK MI...NONE.
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL 1100 AM CDT SAT JUN 4 2005 ILZ003>006-008-010>014-019>022-023-032-033-039-INZ001-002-010-011- 019-051100- WINNEBAGO-BOONE-MCHENRY-LAKE IL-OGLE-LEE-DE KALB-KANE-DU PAGE-COOK- LA SALLE-KENDALL-GRUNDY-WILL-KANKAKEE-LIVINGSTON-IROQUOIS-FORD- LAKE IN-PORTER-NEWTON-JASPER-BENTON- 1100 AM CDT SAT JUN 4 2005 THIS PORTION OF THE HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL AND NORTHEAST ILLINOIS...AND NORTHWEST INDIANA. .DAY ONE... THIS AFTERNOON AND TONIGHT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE ILLINOIS PORTION OF THE OUTLOOK AREA THIS AFTERNOON AND EVENING. A LINE OF THUNDERSTORMS OVER NORTHWEST AND WEST CENTRAL ILLINOIS HAS UNDERGONE SOME WEAKENING DURING THE MORNING HOURS...BUT IS EXPECTED TO REGENERATE BY EARLY AFTERNOON AS IT MOVES INTO INCREASINGLY UNSTABLE AIR OVER NORTHERN AND CENTRAL ILLINOIS. SOME OF THESE STORMS MAY REACH SEVERE LIMITS...WITH HAIL AND BRIEF DAMAGING WIND GUSTS THE MAIN THREATS. STORMS ARE EXPECTED TO MOVE INTO THE AREA ALONG AND WEST OF INTERSTATE 39 BY 100 PM...AND REACH THE CHICAGO...JOLIET...KANKAKEE AND PAXTON AREAS BY 300 PM CDT. ACTIVITY WILL THEN SPREAD INTO NORTHWEST INDIANA LATE THIS AFTERNOON. .DAYS TWO THROUGH SEVEN... SUNDAY THROUGH FRIDAY THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE ENTIRE OUTLOOK AREA SUNDAY AND SUNDAY NIGHT. SEVERE THUNDERSTORMS WILL BE MOST LIKELY DURING THE AFTERNOON AND EVENING HOURS...AS A COLD FRONT MOVES INTO A VERY WARM...MOIST AND UNSTABLE ENVIRONMENT ACROSS ILLINOIS AND INDIANA. LARGE HAIL AND DAMAGING WINDS ARE ANTICIPATED TO BE THE MAIN SEVERE WEATHER THREATS. THUNDERSTORMS ARE EXPECTED TO COME TO AN END FROM WEST TO EAST SUNDAY NIGHT AS THE COLD FRONT MOVES ACROSS THE OUTLOOK AREA. THERE IS ANOTHER CHANCE OF THUNDERSTORMS TUESDAY NIGHT INTO THURSDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON...AND AGAIN SUNDAY AND SUNDAY EVENING. && COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO WEBPAGE: WEATHER.GOV/CHICAGO (LOWER CASE) LMZ740>745-766-051100- WINTHROP HARBOR IL TO MICHIGAN CITY IN- LAKE MICHIGAN- 1100 AM CDT SAT JUN 4 2005 THIS PORTION OF THE HAZARDOUS WEATHER OUTLOOK IS FOR THE ILLINOIS AND INDIANA WATERS OF LAKE MICHIGAN. .DAY ONE... THIS AFTERNOON AND TONIGHT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE ILLINOIS PORTION OF THE OUTLOOK AREA THIS AFTERNOON AND EVENING. A LINE OF THUNDERSTORMS OVER NORTHWEST AND WEST CENTRAL ILLINOIS HAS UNDERGONE SOME WEAKENING DURING THE MORNING HOURS...BUT IS EXPECTED TO REGENERATE BY EARLY AFTERNOON AS IT MOVES INTO INCREASINGLY UNSTABLE AIR OVER NORTHERN AND CENTRAL ILLINOIS. SOME OF THESE STORMS MAY CONTAIN HAIL AND BRIEF WIND GUSTS IN EXCESS OF 34 KNOTS. STORMS ARE EXPECTED TO REACH THE ILLINOIS SHORE OF LAKE MICHIGAN AROUND 300 PM CDT. ACTIVITY WILL THEN SPREAD ACROSS THE REMAINDER OF SOUTHERN LAKE MICHIGAN LATE THIS AFTERNOON. .DAYS TWO THROUGH SEVEN... SUNDAY THROUGH FRIDAY THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS SUNDAY AND SUNDAY NIGHT. SEVERE THUNDERSTORMS WILL BE MOST LIKELY DURING THE LATE AFTERNOON AND EARLY EVENING HOURS...WITH DAMAGING WINDS AND LARGE HAIL ANTICIPATED TO BE THE MAIN SEVERE WEATHER THREATS. THUNDERSTORMS ARE EXPECTED TO COME TO AN END FROM WEST TO EAST SUNDAY NIGHT AS A COLD FRONT MOVES THROUGH THE AREA. THERE IS ANOTHER CHANCE OF THUNDERSTORMS TUESDAY NIGHT INTO THURSDAY. && COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO WEBPAGE: WEATHER.GOV/CHICAGO (LOWER CASE) MERZLOCK
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
1245 PM CDT SAT JUN 04 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1240 PM TSTM WND DMG LOSTANT 41.14N 89.06W
06/04/2005 LA SALLE IL TRAINED SPOTTER
SEMI-TRUCK BLOWN OVER ON I-39.
&&
WENSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL 254 PM CDT SAT JUN 4 2005 ILZ003>006-008-010>014-019>023-032-033-039-LMZ740>743-042015- WINTHROP HARBOR TO WILMETTE HARBOR- WILMETTE HARBOR TO NORTHERLY ISLAND- NORTHERLY ISLAND TO CALUMET HARBOR-CALUMET HARBOR TO GARY-BOONE- COOK-DE KALB-DU PAGE-FORD-GRUNDY-IROQUOIS-KANE-KANKAKEE-KENDALL- LA SALLE-LAKE-LEE-LIVINGSTON-MCHENRY-OGLE-WILL-WINNEBAGO- 254 PM CDT SAT JUN 4 2005 ...SEVERE THUNDERSTORM WATCH CANCELLATION... THE NATIONAL WEATHER SERVICE IN CHICAGO HAS CANCELED SEVERE THUNDERSTORM WATCH NUMBER 389. THE LINE OF THUNDERSTORMS THAT PROMPTED THE WATCH HAS MOVED OUT OF THE AREA. THE ATMOPSHERE HAS BEEN STABILIZED BY RAIN-COOLED AIR AND ADDITIONAL THUNDERSTORM DEVELOPMENT IS NOT EXPECTED THE REMAINDER OF THIS AFTERNOON OR THIS EVENING. MERZLOCK
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
308 PM CDT SAT JUN 04 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0130 PM TSTM WND DMG 4 NNE GRAND RIDGE 41.29N 88.80W
06/04/2005 LA SALLE IL EMERGENCY MNGR
CHIMNEY AND SIDING OFF A HOUSE. POWER POLES DOWN
0135 PM TSTM WND DMG MORRIS 41.37N 88.43W
06/04/2005 GRUNDY IL EMERGENCY MNGR
TREE DOWN ON GUN CLUB ROAD.
0220 PM TSTM WND DMG ARLINGTON HEIGHTS 42.09N 87.98W
06/04/2005 COOK IL EMERGENCY MNGR
TREE LIMBS DOWN.
0230 PM TSTM WND DMG CHICAGO 41.88N 87.63W
06/04/2005 COOK IL EMERGENCY MNGR
TREES ON BUILDINGS AT 4700 BLOCK OF FRANSISCO AT 1400
NORTH KOSTNER FROM THE CHICAGO FIRE DEPARTMENT
0235 PM TSTM WND DMG EVANSTON 42.05N 87.69W
06/04/2005 COOK IL EMERGENCY MNGR
KEENEY AND SHERIDAN ROAD. LARGE TREE ACROSS ROADS
0253 PM TSTM WND DMG EVANSTON 42.05N 87.69W
06/04/2005 COOK IL TRAINED SPOTTER
300 BLOCK OF SOUTH BOULEVARD. LARGE TREE BLOCKING THE
ROAD.
0253 PM TSTM WND DMG DES PLAINES 42.03N 87.90W
06/04/2005 COOK IL EMERGENCY MNGR
FLOODING AND TREES DOWN AT RIVER AND GOLF ROAD. VIADUCT
ON NORTHWEST HIGHWAY FLOODED.
&&
BWILSONPRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
314 PM CDT SAT JUN 04 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1240 PM TSTM WND DMG LOSTANT 41.14N 89.06W
06/04/2005 LA SALLE IL TRAINED SPOTTER
SEMI-TRUCK BLOWN OVER ON I-39.
0130 PM TSTM WND DMG 4 NNE GRAND RIDGE 41.29N 88.80W
06/04/2005 LA SALLE IL EMERGENCY MNGR
CHIMNEY AND SIDING OFF A HOUSE. POWER POLES DOWN
0135 PM TSTM WND DMG MORRIS 41.37N 88.43W
06/04/2005 GRUNDY IL EMERGENCY MNGR
TREE DOWN ON GUN CLUB ROAD.
0220 PM TSTM WND DMG ARLINGTON HEIGHTS 42.09N 87.98W
06/04/2005 COOK IL EMERGENCY MNGR
TREE LIMBS DOWN.
0230 PM TSTM WND DMG CHICAGO 41.88N 87.63W
06/04/2005 COOK IL EMERGENCY MNGR
TREES ON BUILDINGS AT 4700 BLOCK OF FRANSISCO AT 1400
NORTH KOSTNER FROM THE CHICAGO FIRE DEPARTMENT
0235 PM TSTM WND DMG EVANSTON 42.05N 87.69W
06/04/2005 COOK IL EMERGENCY MNGR
KEENEY AND SHERIDAN ROAD. LARGE TREE ACROSS ROADS
0253 PM TSTM WND DMG EVANSTON 42.05N 87.69W
06/04/2005 COOK IL TRAINED SPOTTER
300 BLOCK OF SOUTH BOULEVARD. LARGE TREE BLOCKING THE
ROAD.
0253 PM TSTM WND DMG DES PLAINES 42.03N 87.90W
06/04/2005 COOK IL EMERGENCY MNGR
FLOODING AND TREES DOWN AT RIVER AND GOLF ROAD. VIADUCT
ON NORTHWEST HIGHWAY FLOODED.
&&
BWILSONThe Chicago radar (KLOT), 63 km away, was scanning. The volume nearest the first event began at 21:17 UTC.
2 thunderstorm wind, 1 hail, 1 flash flood. Local standard time, as filed.
Several trees were blown down.
A tractor trailer was blown off the road and trees were blown down. Several dugouts, fencing and a set of bleachers were damaged at a youth baseball complex at Rohrman Park.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Indiana in 2005Every state in 2005This day in weather historyWarnings in Indiana, June 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5434093, 5434094, 5434095, 5434096.